Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Having anxiety, panic attacks and palpitation after taking mucinex. Side effects?

Hi. I took mucinex D for a URI for 6 days. I would take it twice a day, every 12 hours. I felt very anxious and overall just out of it starting on the third day. On the 6th day i took it in the am and realized in the afternoon that it had been causing my anxiety, panic attacks, racing heart etc. it is now day 7 and i havent taken it in 28 hrs. How much longer till i stop having this anxiety and other side effects from the mucinex? I am 21yo male 6ft 250lbs and chubby. Thanks for your help
Asked On : Sun, 21 Apr 2013
Answers:  2 Views:  126
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Psychiatrist 's  Response
Dec 2014
Welcome to HCM

Mucinex D consists of guanfacine and it is a good cough medication. It is known to cause restlessness, tremors, anxiety as side effect. It increases heart rate and which manifest as palpitation. Panic attacks are also perpetuated due to this. It will go in few days of stopping medicines and if persist then visit a good Psychiatrist. Medicines in low dose such as benzodiazepines as Clonazepam, Lorazepam are sufficient to ameliorate the anxiety attacks.

Dr. Seikhoo Bishnoi, MD
Answered: Sun, 21 Apr 2013
I find this answer helpful
Cardiologist Dr. Anantharamakrishnan's  Response

Hi friend,
Welcome to Health Care Magic

Mucinex D contains guaifenesin and pseudo-ephedrine
Pseudo-ephedrine is a beta (sympathetic) agonist and is very well known to cause palpitation.

The blood level of any substance - including drugs - falls to negligible levels (5 % /
In other words only 50% will remain on the end of 1st half life time / At this rate, the reminder on end of 2nd ½-life = 25% / 3rd ½-life = 12.5% / 4th ½-life = 6.25% / 5th ½-life = 3.125% / 6th ½-life = 1.5625% / 7th ½-life = 0.78125 and so on
The half-life of pseudo-ephedrine is 4 to 8 hours / So, by 24 to 48 hours, it will be gone and all will be well.

Take care
Wishing speedy recovery
God bless
Good luck
Answered: Tue, 23 Apr 2013
I find this answer helpful

1 Doctor agrees with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor